Tuesday, January 23, 2018 12:45 AM

ASK A DOCTOR: AM I REALLY ALLERGIC TO PENICILLIN?

Dr. Curt Chaffin, MD; member, Chattanooga-Hamilton County Medical Society Dr. Curt Chaffin, MD; member, Chattanooga-Hamilton County Medical... Photo by Contributed Photo /Times Free Press. Q: My medical chart says I have a "penicillin allergy." Am I really allergic? A: Up to 10 percent of the U.S. population thinks they are allergic to penicillin, but recent studies show that less than 10 percent truly are. With the increased use of electronic medical records, drug allergies are a part of your medical record likely to be shared with all physicians and hospitals. Once you've been labeled "penicillin allergic," you won't receive penicillin or a related drug. The label "penicillin allergic" in most people is due to mistaking an adverse reaction such as vomiting or diarrhea for an allergy. It's also possible to confuse an unrelated viral rash as being caused by penicillin. Other people may truly have been allergic to penicillin in the past, but the allergy has gone away over time. Symptoms of a true allergic reaction can vary from a mild skin rash to a severe chain reaction within the body called anaphylaxis, which can be fatal. Anaphylaxis caused by penicillin allergy is very rare. It's usually not possible to ...

News source: Times Free Press

See also: Nashville ENT